Kentucky, 2009Funnel Cloud in Kentucky, September 4, 2009
September 4, 2009 · NWS PAH · 1 event in 1 county or zone
A funnel cloud that was not associated with a thunderstorm occurred during the late afternoon. East surface winds brought cool air associated with high pressure over the Great Lakes region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A funnel cloud that was not associated with a thunderstorm occurred during the late afternoon. East surface winds brought cool air associated with high pressure over the Great Lakes region. In the upper levels, a 500 mb closed low over Missouri resulted in colder air aloft and steep lapse rates.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 4, 1:27 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Sep 4, 1:27 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
227 PM CDT FRI SEP 4 2009
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
LATEST REGIONAL RADAR MOSAIC SHOWS A CYCLONIC CIRCULATION CENTER
ALONG THE KANSAS/MISSOURI BORDER SOUTH OF KANSAS CITY. RATHER
WIDESPREAD SHOWERS AND STORMS EXTEND EAST FROM THE LOW ACROSS
CENTRAL MISSOURI. FURTHER EAST...CONVECTION IS MUCH MORE ISOLATED
FROM WESTERN KENTUCKY INTO ARKANSAS.
THE CONVECTION OVER WESTERN KENTUCKY IS DIURNALLY DRIVEN AND SHOULD
FADE WITH LOSS OF DAYTIME HEATING. HOWEVER...THE MORE CONCENTRATED
STORMS OVER NORTHERN ARKANSAS MAY BE RELATED TO A WEAK LOW LEVEL
TROUGH/WARM FRONT. THIS ACTIVITY COULD AFFECT SE MISSOURI AND NEARBY
IL/KY THROUGH THE NIGHT. 20 TO 30 PERCENT POPS WILL SUFFICE THERE.
SATURDAY THROUGH SUNDAY...THE MAIN FEATURE OF INTEREST WILL BE THE
500 MB SYSTEM TO OUR WEST. THOUGH THE SYSTEM CURRENTLY APPEARS TO BE
A CLOSED LOW...THE MODELS ARE IN VERY GOOD AGREEMENT THAT IT WILL BE
IN THE FORM OF A POSITIVELY TILTED TROUGH/SHEAR AXIS BY SATURDAY.
THE SYSTEM WILL ADVANCE SLOWLY EASTWARD ACROSS MISSOURI/ILLINOIS
TONIGHT THROUGH SUNDAY. THE COVERAGE OF PRECIP IS RATHER IMPRESSIVE
TO OUR WEST...AND LOW LEVEL MOISTURE IS PLENTIFUL /AS EVIDENCED BY
EARLY MORNING FOG AND AFTERNOON STORMS THE PAST FEW DAYS/. THIS
MAKES IT HARD TO IGNORE THE INCREASING MOS POPS...WHICH ARE IN THE
LIKELY CATEGORY AT SOME STATIONS SATURDAY AND SUNDAY. MEASURABLE
PRECIP APPEARS LIKELY IN SE MISSOURI ON SATURDAY...SPREADING EAST
ACROSS THE REGION SATURDAY NIGHT AND SUNDAY.
MODELS ARE IN GOOD AGREEMENT THAT THE TROUGH WILL WEAKEN AND/OR LOSE
IDENTITY SUNDAY NIGHT AND MONDAY AS IT CROSSES THE FORECAST AREA. A
CORRESPONDING DECREASE IN POPS IS FORECAST DURING THIS PERIOD.
THROUGH THE SHORT TERM...LOW LEVEL FLOW WILL REMAIN RATHER WEAK AND
NON DESCRIPT...WHICH WILL NEGATE WIDESPREAD HEAVY RAINFALL.
RELATIVELY WEAK INSTABILITY /CAPES NEAR OR BELOW 1000 J/KG/ WILL
WORK AGAINST STRONG UPDRAFTS AND ASSOCIATED SEVERE WEATHER
POTENTIAL. THIS IS REFLECTED IN THE HWO.
TEMPS ARE A BLEND OF GFS/NAM MOS...WHICH ARE IN GOOD AGREEMENT.
COOLEST DAYTIME HIGHS WILL CORRESPOND WITH HIGHEST POPS AND CLOUD
COVER.
.LONG TERM /TUESDAY THROUGH FRIDAY/...
MODELS IN GENERAL AGREEMENT THAT WE WILL BE BETWEEN SYSTEMS MID WORK
WEEK. THEREFORE...HAVE PULLED POPS FOR MID WEEK...ALTHOUGH CANT RULE
OUT VERY ISOLATED PRECIP POSSIBLE. ATTM THINK CHC IS TOO SMALL TO
MENTION. BOTH THE GFS AND ECMWF DIG UPPER LOW INTO THE CENTRAL US OR
UPPER MISSISSIPPI VALLEY NEXT WEEKEND. THUS PUMPING MOISTURE INTO
THE MID MISSISSIPPI VALLEY. THIS WILL BRING PRECIP CHC BACK INTO THE
FORECAST FOR LATE WEEK AND NEXT WEEKEND. THE ECMWF IS STILL
ADVERTISING A COLD FROPA FRIDAY/FRIDAY NIGHT. THIS HAS BEEN
CONSISTENT FOR A COUPLE OF DAYS NOW AND MAY BE ABLE TO UP POPS IF
RUNS CONTINUE THIS PATH. AS FOR TEMPS AND TDS...ONLY MINOR TWEAKS
FOR COLLABORATION PURPOSES.
&&
.AVIATION...
FOG BURNED OFF BY 15Z...FOLLOWED QUICKLY BY SCATTERED TO BROKEN
CUMULUS DECK. THE BASES OF THE CU WILL RISE INTO THE VFR CATEGORY
EARLY THIS AFTERNOON. SOME ISOLATED SHOWERS OR A THUNDERSTORM MAY
OCCUR THROUGH 00Z...BUT COVERAGE WILL BE TOO SMALL FOR MENTION IN
TAFS. THE MAIN CONCERN FOR TONIGHT IS HOW MUCH FOG WILL DEVELOP.
WITH SIMILAR WINDS AND DEW POINTS AS LAST NIGHT...DECIDED TO LOWER
THE VSBY FORECAST TO IFR AFTER MIDNIGHT. EVEN SO...THE FOG SHOULD
NOT BE AS THICK AS EARLY THIS MORNING DUE TO MORE CLOUDINESS. THE
CLOUD BASES SHOULD BE VFR. FOG SHOULD AGAIN BURN OFF QUICKLY BY 14Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
SHORT TERM...MY
LONG TERM...KH
AVIATION...MY
Hazardous weather outlook, Sep 4, 8:30 AM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
930 AM CDT FRI SEP 4 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051430-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
930 AM CDT FRI SEP 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SMALL CHANCE OF THUNDERSTORMS...BUT SEVERE STORMS ARE
NOT EXPECTED. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDOUS
WEATHER THREAT FROM THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A DAILY CHANCE OF THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AS THE
PRIMARY HAZARDOUS WEATHER THREAT WILL OCCUR EACH DAY. SEVERE
STORMS ARE NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
MY/DH
Funnel Cloud, Christian
- When
- September 4, 5:05 PM CST
- Where
- Christian County, 1 mi W of Gracey
- Reported by
- NWS Employee
- Coordinates
- 36.870, -87.668
An off-duty meteorologist spotted a cold air funnel cloud while travelling on Interstate 24 west of Hopkinsville.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wisconsin, September 4, 20091 death · 8 events
- Flash Flooding and Hail in Arizona, September 4 to 5, 20094 injured · $1.1 million · 1.75 in hail · 7 events
- Flash Flooding and Debris Flows in Puerto Rico, September 4 to 6, 2009$35,000 · 20 events
- Damaging Winds and Lightning Strike in Arkansas, September 4 to 5, 2009$18,000 · 50 kt wind · 4 events
- Heavy Rain in Arkansas, September 4 to 24, 200911 events
- Flash Flooding and Hail in California, September 4 to 6, 20091 in hail · 6 events
- Flash Flood and Heavy Rain in U.S. Virgin Islands, September 4 to 6, 20093 events
- Flash Flood and Hail in Arkansas, September 4, 20090.75 in hail · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 4, 20092 events
- Waterspout in South Atlantic Coastal Waters, September 4, 20091 event
- Flash Flood in Kansas, September 4, 20091 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 4, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193014.